RECALL

Patient Death Prompts Recall

September 18, 2017

Following a patient death, ImprimisRx is voluntarily recalling 10 lots of compounded curcumin emulsion 10mg/ml injection, sterile 10-mL multiple-dose vial, for slow intravenous (IV) administration.

Due to a supplier mislabeling, the injection contains nonpharmaceutical grade polyethylene glycol (PEG) 40 castor oil, according to the September 13, 2017, US Food and Drug Administration (FDA) Enforcement Report.

On August 4, 2017, the FDA issued a MedWatch safety alert warning health professionals of immediate hypersensitivity reactions in 2 patients who received the compounded curcumin emulsion product. Within minutes of starting IV administration, a 30-year-old woman with a history of allergies experienced cardiac arrest and subsequently died. She was being treated by a naturopathic doctor for eczema.

A 71-year-old man receiving treatment for thrombocytopenia at a holistic health center also developed a hypersensitivity reaction. Within minutes of the infusion’s start, the man developed a cough and erythema. Even after the antihistamine diphenhydramine was administered, his symptoms escalated to include shortness of breath, hypotension, and itching. He then received IV epinephrine and was transferred to a nearby emergency department, where he was treated and released. He, too, had a history of allergies.

ImprimisRx issued the curcumin emulsion injection recall June 23, 2017, for the following lots: 03212017@21B (Exp. 6/19/17); 03232017@19B (Exp. 6/21/17); 03292017@27B (Exp. 6/27/17); 03292017@9B (Exp. 6/27/17); 04042017@21B (Exp. 7/3/17); 04122017@22B (Exp. 7/11/17); 04132017@14B (Exp. 7/12/17); 04192017@37B (Exp.7/18/17); 04192017@17B (Exp. 7/18/17); and 04242017@18B (Exp. 7/23/17).

More than 2600 vials, distributed nationwide, are included in the recall.

In an August 7, 2017, press release, ImprimisRx said the cases highlighted in the FDA safety alert “appear to be situations where, without our knowledge, medical professionals wrote a valid prescription for a specific and appropriate patient, and then summarily used the drug we dispensed, without our knowledge, on a completely different patient.”

“We are deeply saddened by the tragic events referenced in the FDA MedWatch notice,” Imprimis CEO Mark L. Baum said. “However, it is important to clarify that we believe these unfortunate events occurred due to allergic or hypersensitivity reactions to a product these patients likely should never have been administered.” 

The FDA designated the recall Class II September 7, 2017, suggesting use of the affected product may cause temporary or reversible adverse effects, although the probability of serious adverse health effects is remote.

Jolynn Tumolo